Your metformin may smell like dead fish

Originally published in MedPage Today

An immediate-release form of the antidiabetic agent metformin has a dead fish odor that may cause patients to stop taking the drug, clinicians warned.

Your metformin may smell like dead fish Metformin is known to cause adverse gastrointestinal effects such as diarrhea, nausea, vomiting, flatulence, distention, and abdominal pain. Those side effects “often necessitate discontinuing the drug,” a group of physicians and pharmacists wrote in a letter published in the Feb. 17 issue of Annals of Internal Medicine.

The olfactory side effect — a “stinky fish” smell — appears to have been previously unreported in medical literature, and physicians may be prone to confusing the nausea induced by the foul smell with the well-known gastrointestinal pharmacologic side effect from metformin, according to Allen L. Pelletier, MD, of the Medical College of Georgia in Augusta, and colleagues.

They reported two cases of patients who were driven away from metformin because of its stench.

In the first case, a man who had been taking the branded drug Glucophage for several years was switched to an immediate-release, generic version of the drug. He reported that it smelled like “dead fish” and that it nauseated him. He was prescribed a generic, extended-release version and reported no further problems.

In the second case, another man described the odor of the immediate-release generic metformin he took as “fishy” and he stopped taking it. He was unwilling to try an extended-release formula.

Although drug directories list metformin as “odorless,” and no previous studies have linked the smell of immediate-release metformin with discontinuation, the authors wrote that it’s well known among pharmacists that metformin either smells like fish or “old locker room sweat socks.”

Diabetes and prescription drug message boards, too, contain posts such as “my bottle of metformin smells like fish” and and “why does my metformin smell funny?”

The time-release version of the drug doesn’t seem to have the same offending odor because it is film-coated.

The authors concluded that “when patients stop taking metformin, physicians should consider inquiring more closely about revulsion to the odor of the medication,” and perhaps suggest the patient try the odorless extended release formula.

A spokesperson for Bristol-Myers Squibb, which sells Glucophage and Glucophage XR (an extended release form) said the company is “aware that the inherent characteristics of metformin have been associated with a mild odor upon opening of the bottle, so these type of reports are not unexpected.”

The spokesperson added that “It’s important to note there has been no correlation between an odor and the efficacy of metformin which has been on the market in the U.S. since 1995.”

Visit MedPageToday.com for more diabetes news.

email

Comments are moderated before they are published. Please read the comment policy.

  • Tom Farrell

    The article fails to mention that the complaint of a Metformin-related “fishy” odor has been around a long time, probably since it’s been on the market. The earliest reference I found was from 2004 (forum.lowcarber.org/archive/index.php/t-204608.html). Seems fishy to me.

  • Alexis

    I happen to have both XR and regular metformin here as I switched recently (both generics, different manufacturers) so I can tell you that while XR is slightly less smelly than regular, the film coating does not prevent it entirely. There’s still a distinct cheap tuna odor.

    Funnily enough, I’ve been taking metformin for 7 years, and never noticed the smell until I read all the news articles.

Most Popular